Winter Weather, Western Crook
- When
- March 18, 1:00 AM MST to 4:00 PM MST
- Where
- Western Crook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.589, -104.570 (the zone’s center; the record gives no point)
An upper-level system moved across the northern Rockies and northern Plains, bringing snowfall to mostly far northeast Wyoming. Snowfall amounts were highest across northern Campbell County and the Bear Lodge Mountains, where amounts up to 9 inches were reported.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
An upper-level system moved across the northern Rockies and northern Plains, bringing snowfall to mostly far northeast Wyoming. Snowfall amounts were highest across northern Campbell County and the Bear Lodge Mountains, where amounts up to 9 inches were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Mar 17, 10:40 PM MST, 2 hours 20 minutes earlier. Its key messages:
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1140 PM MDT Mon Mar 17 2025
.KEY MESSAGES...
- Critical fire wx conditions will end this evening
- Moderate to heavy snowfall likely across northeast WY and
portions of western South Dakota tonight through Tuesday evening
- Dry weather weather and mild temperatures return for the second
half of the week
&&
.UPDATE...
Issued at 830 PM MDT Mon Mar 17 2025
After looking at latest guidance and current forecast, have
decided to issue a winter weather advisory for Perkins County and
the rest of Meade County for Tuesday. A band of moderate to
locally heavy snow that will push across much of Harding and Butte
counties should also impact at least western portions of those
counties during the day. Amounts may vary quite a bit across those
areas, but a few to several inches looks likely across western
areas and the higher terrain.
Latest models/ensembles continue to trend a little slower with
the onset of snowfall, especially the more significant snowfall,
across the Black Hills area and southern portions of northeast WY.
Light snow is expected to develop around or soon after daybreak,
but the more significant snowfall is not likely now until later
in the morning and afternoon. With this in mind, have pushed the
start time for headlines to 12z for the northern Black Hills area,
Butte County, and southern Campbell County. Will keep start times
over northern Campbell, western Crook, and Harding counties at
06z, but main snowfall may hold off until 09z or later in those
areas. Minor adjustments were made to the forecast, mainly with
respect to slowing down the onset of higher PoPs overnight/early
Tuesday. Did not change snowfall forecast at this time, but some
adjustments to amounts/timing could be made overnight.
&&
.DISCUSSION...(This Evening Through Monday)
Issued at 253 PM MDT Mon Mar 17 2025
Low amplitude upper ridging sits across the central CONUS, with
westerly flow across the northern Plains. A deep trough, centered
over the California coastline, is pushing into the Great Basin area.
Surface low pressure is developing across the Colorado/Wyoming
plains. Gusty west to northwest winds today will quickly weaken
early this evening, and become northeasterly as the CO/WY low
strengthens. Tonight...forcing will increase across the WY/MT border
into NW SD as isentropic lift develops. An area of 700mb
frontogenesis will strengthen tonight and bring precip to portions
of NE WY and western SD through Tuesday. Looks like precip will
begin late this evening as rain or a mix with snow, then transition
to snow as precip increases after 06z tonight thru Tuesday morning.
The upper trough will cross the central Rockies on Tuesday, while
the surface low crosses the central Great Plains. Snow across NW
SD/NE WY will push southward across the Black Hills area through the
daytime hours, then south central SD through Tuesday evening. There
is still a bit of uncertainty as to snow amounts. Models have
quickly progressed toward 6+" amounts across parts of northwest SD,
so a Winter Storm Warning has been issued for Harding and Butte
Counties. It looks like zones east of there (Perkins to Ziebach)
will get a least a little bit of snow...maybe 1-3 inches. It could
end up being more, but that will depend on the transition from rain
to snow, along with ground temperatures. Northeasterly low level
flow will also continue through Tuesday. As precip slides southward
over the Black Hills during the day, low level instability will
allow for upslope enhancement across the eastern foothills and Black
Hills. Right now it looks like these areas may see 3-7 inches from
parts of Custer County to the Piedmont/Sturgis zone. Have issued a
Winter Weather Advisory for these areas. There is a bit more
uncertainty with the Rapid City area, which could be closer to the
snow cutoff as winds become more northerly in the mid to late
afternoon. It could be one of those scenarios where there are large
differences in snow amounts between eastern Rapid City and western
portions in the higher terrain. With the timing of the heaviest snow
occurring during the evening commute, have issued a Winter
Weather Advisory to lean on the side of caution. Snow will end
from north to south Tuesday night. Weak upper ridging will build
across the region Wed/Thu, then a shortwave is progged to cross
the region on Friday, bringing some potential for light precip,
but mostly gusty northwest winds. Then we will keep watch for the
potential of a storm system affecting the area for the weekend.
&&
.AVIATION...(For the 06Z TAFS Through 06Z Tuesday Night)
Issued At 1140 PM MDT Mon Mar 17 2025
VFR conditions are generally expected this evening and into the
overnight for most of the area. Rain and snow will start to
gradually spread east-southeast across northeast WY, the Black
Hills, and northwest SD late tonight and Tuesday. MVFR/IFR
conditions will develop across far northeast WY and northwest SD
late tonight/early Tuesday and spread south and east across most
of northeast WY and western SD on Tuesday. Some LIFR conditions
are likely at times on Tuesday across far northeast WY, the
northern Black Hills, and western portions of northwest SD where
heavier snowfall is expected. North to northeast winds will
increase across much of the area later on Tuesday, especially
southwest to south central SD.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Warning until midnight MDT Tuesday night for SDZ001.
Winter Weather Advisory from 6 AM to 6 PM MDT Tuesday for SDZ002-
078.
Winter Storm Warning from 6 AM Tuesday to midnight MDT Tuesday
night for SDZ012-024-025.
Winter Weather Advisory from 9 AM Tuesday to midnight MDT
Tuesday night for SDZ013-026-028-072-073.
WY...Winter Storm Warning until midnight MDT Tuesday night for WYZ054-
056.
Winter Storm Warning from 6 AM Tuesday to midnight MDT Tuesday
night for WYZ057-060.
Winter Weather Advisory from 6 AM Tuesday to midnight MDT
Tuesday night for WYZ055.
&&
UPDATE...26
DISCUSSION/KEY MESSAGES...13
AVIATION...26Hazardous Weather Outlook National Weather Service Rapid City SD 259 PM MDT Mon Mar 17 2025 SDZ002-013-014-027-029>032-041>044-046-047-049-073>078-WYZ058-059- 181300- Northern Perkins-Northern Meade Co Plains-Ziebach- Southern Foothills-Southern Black Hills-Custer Co Plains- Pennington Co Plains-Haakon-Western Fall River- Northern Oglala Lakota-Northern Jackson-Bennett-Mellette-Todd- Tripp-Southern Meade Co Plains-Hermosa Foothills- Eastern Fall River-Southern Oglala Lakota-Southern Jackson- Southern Perkins-Weston County Plains-Newcastle- 259 PM MDT Mon Mar 17 2025 /359 PM CDT Mon Mar 17 2025/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...This Afternoon and Tonight Warm and breezy conditions continue through this evening. Fire weather conditions remain elevated. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Another storm system will cross the area on Tuesday, bringing some light rain, and possibly some light accumulations of snow ranging from a trace to three inches. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-012-024>026-028-072-WYZ054>057-060-181300- Harding-Butte-Northern Black Hills-Northern Foothills-Rapid City- Central Black Hills-Sturgis/Piedmont Foothills-Northern Campbell- Southern Campbell-Western Crook-Wyoming Black Hills- Northeastern Crook- 259 PM MDT Mon Mar 17 2025 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...This Afternoon and Tonight Warm and breezy conditions continue through this evening. Fire weather conditions remain elevated. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Another storm system will enter the area early Tuesday morning, bringing moderate to heavy snow to parts of northeastern Wyoming, the northern and Black Hills, and northwestern SD. Accumulations ranging from 6 to 14 inches of heavy wet snow are expected. See the latest Winter Storm Warnings (WSWUNR) for details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
The national radar mosaic for the moment the first event began.
2 winter weather, 2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, March 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1236506, 1236508, 1236502, 1236507.